If you’re having trouble getting a full night’s rest each night, you’re not alone. Millions of Americans stare at the ceiling into the wee small hours of the morning. According to the U.S. Centers for Disease Control and Prevention, as much as a third of Americans don’t get the recommended amount of sleep each night. Sleep disorders are linked to diabetes, heart disease, obesity, and depression.
To combat sleep disorders like insomnia, doctors often prescribe drugs in the sedative-hypnotic category. One such drug is estazolam, which is a medication that’s used to treat sleep disorders, anxiety, panic disorders, and seizures. Estazolam is in a class of drugs called benzodiazepines, which are depressants that limit excitability in the central nervous system.
Like other depressants, benzodiazepines are GABAergic, which means they interact with a natural chemical messenger in the brain called gamma-Aminobutyric acid (GABA). GABA is responsible for regulating excitability and promoting rest and relaxation when it’s needed. People with anxiety and sleep disorders often have some physical or psychological problem that prevents them from achieving relaxation and sleep when they want to. Estazolam can bind to GABA receptors and interact with them in a way that makes GABA more effective, facilitating rest and relaxation.
Estazolam can produce sedation, hypnosis, and anti-anxiety. Unfortunately, it also comes with adverse effects, including dependence, addiction, and withdrawal. Prolonged use of the drug can lead to tolerance and chemical dependence. When you try to quit or cut back, you’ll start to experience withdrawal symptoms. Dependence occurs when your brain and body have adapted to the drug and balanced your body chemistry around it. When your body no longer has estazolam in its system, you start to experience the effects of a chemical imbalance and withdrawal. Estazolam withdrawal can be dangerous when you quit cold turkey.
What are Estazolam Withdrawal Symptoms?
As a central nervous system depressant, estazolam is in the only class of common psychoactive substances that can cause life-threatening withdrawal symptoms. Estazolam suppresses excitability in the brain, and your body works to counteract the drug by adapting your brain chemistry. When you stop using the medication, your own elevated excitatory chemicals will be left unchecked by the depressant, causing your nervous system to be overstimulated. Symptoms can include the following:
- Mood swings
- Extreme confusion
Seizures are one of the dangerous symptoms of withdrawal that you should be aware of. Seizures can come on quickly and cause serious injuries, especially to people who are standing up or moving around. Estazolam withdrawal can also create a condition called delirium tremens, which is marked by sudden and extreme confusion, panic, and heart palpitations. It can cause arrhythmias and heart failure without medical treatment. If you feel that you may be chemically dependant on estazolam, speak to a doctor before attempting to quit the drug “cold turkey.”
What are the Stages of Estazolam Withdrawal Timeline?
The withdrawal timeline you experience after you stop using estazolam can vary depending on your experience with the drug. If you’ve been dependent on it for a long time or if you were used to a high dose, you will likely experience severe symptoms more quickly. Your symptoms will come and go more quickly if you quit cold turkey, but they can also be more intense and even deadly without medical treatment. Though your personal experience may vary, it might be similar to the following timeline:
You will likely experience your first symptoms of withdrawal within the first 24 hours after you stop using estazolam. If you were used to a high dose or if you used it for a long time, you may experience symptoms as soon as ten hours. Early symptoms can include anxiety and insomnia.
Your symptoms will slowly get worse over time until they reach their peak. Peak withdrawal symptoms are usually the most intense. Estazolam can cause tremors, shaking, and seizures at this stage, especially if you quit cold turkey.
Your symptoms will start to dissipate after they peak, and you may start to feel better. Physical discomfort is usually the first to go, but psychological symptoms may linger. After two weeks, your acute withdrawal stage may be over.
You may continue to feel post-acute withdrawal symptoms up to a month or more after you stop using estazolam. Some symptoms, like insomnia and anxiety, may need treatment to effectively address.
Why Should I Detox?
Because depressants like estazolam can be dangerous during withdrawal, medical detox is often the safest way to come off the drug. NCBI involves 24-hour medically managed treatment, which usually lasts between five and 10 days. However, your treatment will be personalized to your needs. In detox, medical professionals can treat you with medications to help you avoid dangerous complications and ease uncomfortable symptoms as much as possible. Not everyone who goes through addiction treatment needs medical detox, but depressants are the most likely drugs to warrant high-level medical care.
What is the Next Treatment Step?
If you complete detox, or if medical professionals determine that it’s unnecessary, you may move on to other levels of care in addiction treatment. According to the National Institute on Drug Abuse, detox is an important part of treatment for many, but it’s usually not enough to promote long-term sobriety. After detox, you may go through an inpatient or residential treatment program with 24-hour monitoring.
If you can live at home without a significant threat of medical complications or relapse, you may enter an intensive outpatient or outpatient treatment program. Through each level of care, your treatment plan should be tailored to your individual needs.